Montana, 2006

High Wind in Montana, August 30, 2006

August 30, 2006 · NWS BYZ · 4 events in 4 counties and zones

The following are wind speeds associated with a cold frontal passage:40 mph sustained wind in Livingston44 mph sustained wind 3ENE Livingston43 mph sustained wind 4S Garneill60 mph gust in Miles City47 mph sustained wind in Miles City50 mph sustained wind 2NW Rock Springs58 mph gust 2NW Rock Springs

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

The following are wind speeds associated with a cold frontal passage:40 mph sustained wind in Livingston44 mph sustained wind 3ENE Livingston43 mph sustained wind 4S Garneill60 mph gust in Miles City47 mph sustained wind in Miles City50 mph sustained wind 2NW Rock Springs58 mph gust 2NW Rock Springs

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 30, 1:52 PM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 30, 1:52 PM MST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
252 PM MDT WED AUG 30 2006

.SHORT TERM...VALID FOR THU AND FRI...

VERY STRONG UPPER TROUGH AND ASSOCIATED COLD FRONT ON TRACK TO
PUSH ACROSS THE AREA THIS EVENING. FRONT EARLY THIS AFTERNOON
STILL MAINLY OUT OF BILLINGS FORECAST AREA...BUT SURFACE TROUGH
LAYING FROM LIVINGSTON EAST TO MILES CITY AREA...WITH PRESSURES
STILL FALLING ACROSS THE AREA. THIS WILL CHANGE QUICKLY EARLY THIS
EVENING AS UPPER TROUGH MOVES IN AND KICKS IT OUT. MAIN LIFT WITH
THE UPPER TROUGH LOOKS TO BE IN NORTHWEST ZONES EARLY...THEN
PUSHES NORTH AND EAST. AIR MASS WILL BE VERY CAPPED AND IS ALSO
VERY DRY...BUT WILL HAVE SOME ISOLATED DRY THUNDERSTORMS MENTIONED
WITH STRENGTH OF THE TROUGH AND COLD FRONT. DATA STILL LOOKING
THAT A HIGH WIND EVENT SHOULD NOT OCCUR...AS STRONGEST WINDS NOT
LINKED TO SURFACE AS WELL AS LACKING STRONG SUBSIDENCE.
HOWEVER...THE FRONT WILL HAVE VERY STRONG PRESSURE RISES AND COLD
AIR ADVECTION...THUS GUSTS TO 50 MPH WILL BE LIKELY WITH THE
FRONT. THE FRONT SHOULD BE INTO THE BACKER AREA AROUND
MIDNIGHT...THEN OUT OF THE AREA. EXPECT GUSTY NORTHWEST WINDS TO
HANG IN EASTERN ZONES THROUGH THE NIGHT.

THURSDAY...MUCH COOLER AS 700 MB TEMPERATURES FALL 15 TO 20
DEGREES C. AIRMASS WILL BE VERY DRY ONCE AGAIN TOMORROW...BUT WITH
COLD POOL ALOFT AND CYCLONIC FLOW WILL KEEP BROADBRUSH 20 POPS IN
ACROSS THE AREA. MODELS FAIRLY CONSISTENT IN TEMPERATURE FORECAST
AND WILL KEEP TEMPERATURES BASICALLY AROUND 70.

FRIDAY...PATTERN REMAINS VERY PROGRESSIVE...WITH UPPER RIDGE
BUILDING QUICKLY BACK UP OVER WESTERN MONTANA. THIS WILL BRING A
SLIGHT WARMING TREND TO THE AREA. RASCH

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

UPPER LEVEL RIDGE BECOMING THE SOLE WEATHER FEATURE OF THE
EXTENDED FORECAST AS MODELS GAIN CONFIDENCE IN LIMITING THE
INFLUENCE OF AN UPPER LEVEL LOW PRESSURE SYSTEM OVER THE FORECAST
AREA. ON SATURDAY THE UPPER LEVEL RIDGE BUILDS OVER THE AREA WITH
THE UPPER LEVEL LOW DEVELOPING OVER EASTERN NORTH DAKOTA.
NORTHERLY FLOW ALOFT OVER THE EASTERN ZONES MAY SLOW DOWN WARMING
BUT PATTERN IS GENERALLY SUPPORTIVE OF TEMPERATURES ABOVE NORMAL
AND REACHING THE MID 80S. FOR SUNDAY AND MONDAY THE NORTHERLY FLOW
WEAKENS AND THE UPPER LEVEL RIDGE BROADENS OUT A BIT KEEPING A DRY
AIRMASS IN PLACE. THE RIDGE BEGINS TO LOOK LIKE AN OMEGA BLOCK
PATTERN SO IT MAY PERSIST LONGER THAN CURRENT PROGS SUGGEST.
BIGGEST FACTOR THAT WILL KEEP TEMPERATURES FROM REACHING THE 90S
IS THAT SURFACE HIGH PRESSURE DOMINATES THE DAKOTAS AND THIS WILL
KEEP AND EASTERLY SURFACE FLOW AND SHOULD LIMIT FULL MIXING MOST
DAYS. THE RIDGE TRIES TO BREAK DOWN BY TUESDAY WITH SOME MONSOONAL
MOISTURE TRYING TO REACH THE AREA. STILL SHOULD BE A SLOW
BREAKDOWN TO THE RIDGE WITH THE NORTHERLY BRANCH OF THE JET STREAM
STAYING WELL TO THE NORTH OF THE AREA. THIS WILL KEEP TEMPERATURES
ABOVE NORMAL EARLY NEXT WEEK WITH FAIRLY QUIET WEATHER. BORSUM

&&

.AVIATION...

AREAS OF SMOKE FROM A WILDFIRES MAY BRING REDUCTIONS IN VISIBILITIES
AT TIMES ACROSS THE ENTIRE AREA TODAY AND TONIGHT. A COLD FRONT
CROSSING THIS EVENING WILL BRING STRONG GUSTY SURFACE WINDS OVER
30 KTS AT TIME WITH WINDS DECREASING BY 12Z THURS. ISOLATED DRY
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION THIS EVENING.
BORSUM.

&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 047/071 046/073 048/081 050/084 051/086 053/083 051/084
    12/T    22/T    00/U    00/U    00/U    00/U    00/U
LVM 044/069 034/074 042/082 040/084 040/085 043/084 044/083
    23/T    22/T    00/U    00/U    00/U    00/U    00/U
HDN 051/074 045/075 046/082 048/086 049/088 050/088 051/089
    12/T    22/T    00/U    00/U    00/U    00/U    00/U
MLS 055/074 047/076 049/080 047/083 048/086 050/085 052/082
    22/T    22/T    00/U    00/U    00/U    00/U    00/U
4BQ 057/075 044/074 048/079 047/082 047/084 049/083 050/083
    22/T    22/T    00/U    00/U    00/U    00/U    00/U
BHK 055/073 042/073 041/078 047/082 047/084 049/085 050/084
    22/T    22/T    00/U    00/U    00/U    00/U    00/U
SHR 051/071 040/072 041/079 046/081 046/084 048/081 050/080
    12/T    22/T    00/U    00/U    00/U    00/U    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT UNTIL 6 AM MDT THURSDAY FOR ZONES
      28>42-56>58-63>68.
WY...RED FLAG WARNING IN EFFECT UNTIL 6 AM MDT THURSDAY FOR ZONE
      98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 30, 3:10 AM MST, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
410 AM MDT WED AUG 30 2006

WYZ099-311015-
SHERIDAN FOOTHILLS-
INCLUDING THE CITY OF...SHERIDAN
410 AM MDT WED AUG 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   RED FLAG WARNING IN EFFECT UNTIL 6 AM MDT THURSDAY.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   GTFRFWBYZ  /WWUS85 KBYZ/

.DAY ONE...TODAY AND TONIGHT

HOT TEMPERATURES...LOW RELATIVE HUMIDITIES AND THE APPROACH OF A
STRONG COLD FRONT WILL CREATE SERIOUS FIRE WEATHER CONCERNS
TODAY. SOUTHWEST WINDS AHEAD OF THE FRONT WILL INCREASE TO 20 TO
30 MPH WITH GUSTS TO AROUND 40 MPH THIS AFTERNOON. AS THE FRONT
MOVES THROUGH THIS EVENING WINDS WILL SHIFT TO THE NORTHWEST AND
WILL REMAIN STRONG THOUGH MOST OF THE NIGHT. ISOLATED MAINLY DRY
THUNDERSTORMS WILL ALSO DEVELOP ALONG AND BEHIND THE FRONT
CREATING ADDITIONAL STRONG WIND GUST POTENTIAL. AS A RESULT A RED
FLAG WARNING IS IN EFFECT UNTIL 6 AM THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MUCH COOLER TEMPERATURES ARE EXPECTED THROUGH THE WEEKEND.
ISOLATED SHOWERS WILL BE POSSIBLE AS A STRONG FALL TYPE STORM
SYSTEM MOVES THROUGH THE REGION. SNOW SHOWERS WILL BE POSSIBLE IN
THE MOUNTAINS ABOVE 9000 FEET THROUGH FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028>042-056>058-063>068-WYZ098-311015-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-
INCLUDING THE CITIES OF...HARLOWTON...ROUNDUP...HYSHAM...
COLSTRIP...FORSYTH...MILES CITY...BAKER...COLUMBUS...ABSAROKEE...
BILLINGS...BROADUS...EKALAKA...PRYOR...LODGE GRASS...BRIDGER...
JOLIET...CLYDE PARK...WILSALL...BIG TIMBER...RYEGATE...LAVINA...
RED LODGE...HARDIN...CROW AGENCY...LAME DEER...JUDITH GAP...
EMIGRANT...LIVINGSTON...FISHTAIL...MCLEOD...COOKE CITY...
BURGESS JCT
410 AM MDT WED AUG 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   RED FLAG WARNING IN EFFECT UNTIL 6 AM MDT THURSDAY.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   GTFRFWBYZ  /WWUS85 KBYZ/

.DAY ONE...TODAY AND TONIGHT

HOT TEMPERATURES...LOW RELATIVE HUMIDITIES AND THE APPROACH OF A
STRONG COLD FRONT WILL CREATE SERIOUS FIRE WEATHER CONCERNS
TODAY. SOUTHWEST WINDS AHEAD OF THE FRONT WILL INCREASE TO 20 TO
30 MPH WITH GUSTS TO AROUND 40 MPH THIS AFTERNOON. AS THE FRONT
MOVES THROUGH LATE THIS AFTERNOON AND THIS EVENING WINDS WILL
SHIFT TO THE NORTHWEST AND WILL REMAIN STRONG THOUGH MOST OF THE
NIGHT. ISOLATED MAINLY DRY THUNDERSTORMS WILL ALSO DEVELOP ALONG
AND BEHIND THE FRONT CREATING ADDITIONAL STRONG WIND GUST
POTENTIAL. AS A RESULT A RED FLAG WARNING IS IN EFFECT UNTIL 6 AM
THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MUCH COOLER TEMPERATURES ARE EXPECTED THROUGH THE WEEKEND.
ISOLATED SHOWERS WILL BE POSSIBLE AS A STRONG FALL TYPE STORM
SYSTEM MOVES THROUGH THE REGION. SNOW SHOWERS WILL BE POSSIBLE IN
THE MOUNTAINS ABOVE 9000 FEET THROUGH FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Custer

When
August 30, 5:30 PM MST to 11:50 PM MST
Where
Custer forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.253, -105.572 (the zone’s center; the record gives no point)

High Wind, Judith Gap

When
August 30, 5:30 PM MST to 11:50 PM MST
Where
Judith Gap forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

High Wind, Livingston Area

When
August 30, 5:30 PM MST to 11:50 PM MST
Where
Livingston Area forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

High Wind, Northern Rosebud

When
August 30, 5:30 PM MST to 11:50 PM MST
Where
Northern Rosebud forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532478, 5532479, 5532480, 5532481.